Advertisement

Regular and Chaotic Dynamics

, Volume 15, Issue 4–5, pp 431–439 | Cite as

Criteria for existence of a Hamiltonian structure

  • O. I. BogoyavlenskijEmail author
  • A. P. Reynolds
Special Issue: Valery Vasilievich Kozlov-60

Abstract

The necessary and sufficient conditions are derived for the existence of a Hamiltonian structure for 3-component non-diagonalizable systems of hydrodynamic type. The conditions are formulated in terms of tensor invariants defined by the metric h ij (u) constructed from the Haantjes (1,2)-tensor.

Key words

Poisson brackets conformally flat metric covariant derivatives Weyl-Schouten equations Haantjes tensor 

MSC2000 numbers

35L60 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Lax, P.D, Weak Solutions of Nonlinear Hyperbolic Equations and Their Numerical Computation, Comm. Pure Appl. Math., 1954, vol. 7, pp. 159–193.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Glimm, J., Solutions in the Large for Nonlinear Hyperbolic Systems of Equations, Comm. Pure Appl. Math., 1965, vol. 18, pp. 697–715.zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Morrison, P.J. and Greene, J.M., Noncanonical Hamiltonian Density Formulation of Hydrodynamics and Ideal Magnetohydrodynamics, Phys. Rev. Lett., 1980, vol. 45, no. 10, pp. 790–794.CrossRefMathSciNetGoogle Scholar
  4. 4.
    Marsden, J.E. and Weinstein, A., The Hamiltonian Structure of the Maxwell-Vlasov Equations, Physica D, 1982, vol. 4, pp. 394–406.CrossRefMathSciNetGoogle Scholar
  5. 5.
    Marsden, J.E., A Group Theoretical Approach to the Equations of Plasma Physics, Canad. Math. Bull., 1982, vol. 25, no. 2, pp. 129–142.zbMATHMathSciNetGoogle Scholar
  6. 6.
    Dubrovin, B.A. and Novikov, S.P., Hamiltonian Formalism of One-dimensional Hydrodynamic Type Systems and Bogoliubov-Whitham Averaging Method, Soviet Math. Dokl., 1983, vol. 27, pp. 665–669.zbMATHGoogle Scholar
  7. 7.
    Dubrovin, B.A. and Novikov, S.P., Hydrodynamics of Weakly Deformed Soliton Lattices. Differential Geometry and Hamiltonian Theory, Uspekhi Mat. Nauk, 1989, vol. 44, no. 6, pp. 29–98 [Russ. Math. Surv., 1989, vol. 44, no. 6, pp. 35–124.MathSciNetGoogle Scholar
  8. 8.
    Mokhov, O.I. and Ferapontov, E.V., Non-local Hamiltonian Operators of Hydrodynamic Type Related to Metrices of Constant Curvature, Uspekhi Mat. Nauk, 1990, vol. 45, no. 3, pp. 191–192 [Russ. Math. Surv., 1990, vol. 45, no. 3, pp. 218–219.MathSciNetGoogle Scholar
  9. 9.
    Mokhov, O.I., Hamiltonian Systems of Hydrodynamic Type and Constant Curvature Metrics, Phys. Letters A, 1992, vol. 166, pp. 215–216.CrossRefMathSciNetGoogle Scholar
  10. 10.
    Grinberg, N.I., On Poisson Brackets of Hydrodynamic Type with a Degenerate Metric, Uspekhi Mat. Nauk, 1985, vol. 40, no. 4, pp. 217–218 [Russ. Math. Surv., 1985, vol. 40, no. 4, pp. 231–232].zbMATHMathSciNetGoogle Scholar
  11. 11.
    Bogoyavlenskij, O.I., Invariant Foliations for the Poisson Brackets of Hydrodynamic Type, Phys. Letters A, 2007, vol. 360, pp. 539–544.CrossRefMathSciNetGoogle Scholar
  12. 12.
    Bogoyavlenskij, O.I., Invariant Dynamical System for a Poisson Bracket of Hydrodynamic Type, Phys. Letters A, 2007, vol. 365, pp. 105–110.CrossRefMathSciNetGoogle Scholar
  13. 13.
    Mokhov, O.I., Symplectic and Poisson Structures on Loop Spaces of Smooth Manifolds and Integrable Systems, Uspekhi Mat. Nauk, 1998, vol. 53, no. 3, pp. 85–192 [Russ. Math. Surv., 1998, vol. 53, no. 3, pp. 515–622].MathSciNetGoogle Scholar
  14. 14.
    Mokhov, O.I., The Classification of Nonsingular Multidimensional Dubrovin-Novikov Brackets, arXiv.org/abs/math/0611785v1.Google Scholar
  15. 15.
    Bogoyavlenskij, O. and Reynolds, P., Form-invariant Poisson Brackets of Hydrodynamic Type with Several Spatial Variables, J. Math. Phys., 2008, vol. 49, no. 1, 053520, 15 pp.Google Scholar
  16. 16.
    Tsarev, S.P., Poisson Brackets and One-dimensional Hamiltonian Systems of Hydrodynamic Type, Dokl. Acad. Nauk SSSR, 1985, vol. 282, no. 3, pp. 534–537.MathSciNetGoogle Scholar
  17. 17.
    Haantjes, J., On X m-forming Sets of Eigenvectors, Nederl. Akad. Wetensch. Proc. Ser. A 58 — Indag. Math., vol. 17, 1955, pp. 158–162.MathSciNetGoogle Scholar
  18. 18.
    Nijenhuis, A., X n−1-forming Sets of Eigenvectors, Nederl. Akad. Wetensch. Proc. Ser. A 54 — Indag. Math., vol. 13, 1951, pp. 200–212.MathSciNetGoogle Scholar
  19. 19.
    Bogoyavlenskij, O.I., Necessary Conditions for Existence of Non-degenerate Hamiltonian Structures, Comm. Math. Phys., 1996, vol. 182, pp. 253–290.zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Eisenhart, L.P., Riemannian Geometry, Princeton, NJ: Princeton University Press, 1964.Google Scholar
  21. 21.
    Tsarev, S.P., Geometry of Hamiltonian Systems of Hydrodynamic Type. Generalized Hodograph Method, Izv. Akad. Nauk SSSR Ser. Mat., 1990, vol. 54, no. 5, pp. 1048–1068 [Math. USSR-Izv., 1991, vol. 37, no. 2, pp. 397–419].Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2010

Authors and Affiliations

  1. 1.Department of MathematicsQueen’s UniversityKingstonCanada

Personalised recommendations